×

zbMATH — the first resource for mathematics

Constructing a relativistic heat flow by transport time steps. (English) Zbl 1181.80001
The purpose of the paper is to build weak solutions of some relativistic heat equation using some time discretization scheme which involves an optimal transportation problem. The starting equation is \(\partial _{t}\rho =\text{ div}(\rho \nabla \rho /\sqrt{\rho ^{2}+|\nabla \rho |^{2}})\) but it can be generalized as \(\partial _{t}\rho =\text{div}(\rho \nabla c^{\ast }(\nabla F^{\prime }(\rho )))\) where \(c^{\ast }\) is a convex function on \(\mathbb{R} ^{d}\) and \(F\) is a convex function on \([0,\infty [\). Here \(c^{\ast }\) is the Legendre transform of some cost function \(c\) and \(F\) represents the entropy. In the case of the starting equation, this cost function \(c\) is hemispherical and discontinuous. As observed in the introduction of the paper, this kind of equation covers a large number of known equations. The main tool of the paper consists to introduce some optimal transportation strategy. \(\Omega \) being some smooth, bounded and convex domain of \( \mathbb{R}^{d}\), let \(P(\Omega )\) be the set of Borel probability measures on \(\Omega \) and \(h\) be the time step. For a given \(\rho _{0}\in P(\Omega )\), the optimal transportation problem consists to find \(\rho ^{h}(t,y)\in P([0,T]\times \Omega )\) through \(\rho ^{h}(0,y)=\rho _{0}(y)\) and \(\rho ^{h}(t,y)=\rho _{i}^{h}(y)\) for \(t\in ]ih;(i+1)h]\) where \(\rho _{i}^{h}\) is the solution of some minimization problem associated to a functional \(I\) which involves the entropy \(F\) and the cost function \(c\). The main result of the paper establishes that the limit \(\overline{\rho }\) of \(\rho ^{h}\) satisfies a relativistic heat equation in the sense of distributions, assuming that \(\rho _{0}\) is bounded from below and from above and assuming further hypotheses on \(c\) and \(F\). For the proof of this convergence result, the authors use the BV function framework. They first prove an existence and uniqueness result for the minimization problem associated to the optimal transportation problem. They also study a mollifier approximation of this minimization problem.

MSC:
80A10 Classical and relativistic thermodynamics
46E30 Spaces of measurable functions (\(L^p\)-spaces, Orlicz spaces, Köthe function spaces, Lorentz spaces, rearrangement invariant spaces, ideal spaces, etc.)
80M50 Optimization problems in thermodynamics and heat transfer
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] Agueh, Martial, Existence of solutions to degenerate parabolic equations via the monge – kantorovich theory, Adv. differential equations, 10, 3, 309-360, (2005) · Zbl 1103.35051
[2] Luigi Ambrosio, Steepest descent flows and applications to spaces of probability measures, Lectures Notes, Santander, July 2004 · Zbl 1115.35012
[3] Ambrosio, Luigi; Gigli, Nicola; Savaré, Giuseppe, Gradient flows in metric spaces and in the spaces of probability measures, Lectures math. ETH zurich, (2005), Birkhäuser Verlag Basel · Zbl 1090.35002
[4] Luigi Ambrosio, Aldo Pratelli, Existence and Stability Results in the \(L^1\) Theory of Optimal Transportation, Lecture Notes in Math · Zbl 1065.49026
[5] Ambrosio, Luigi; Tilli, Paolo, Topics on analysis in metric spaces, Oxford lecture ser. math. appl., vol. 25, (2004), Oxford University Press Oxford · Zbl 1080.28001
[6] Anzellotti, Gianni, Pairing between measures and bounded functions and compensated compactness, Ann. mat. pura appl. (4), 135, 293-318, (1983) · Zbl 0572.46023
[7] Andreu, Fuensanta; Caselles, Vicent; Mazón, José M., Existence and uniqueness of solution for a parabolic quasilinear problem for linear growth functionals with \(L^1\) data, Math. ann., 322, 139-206, (2002) · Zbl 1056.35085
[8] Andreu, Fuensanta; Caselles, Vicent; Mazón, José M., Parabolic quasilinear equations minimizing linear growth functionals, Progr. math., vol. 223, (2004), Birkhäuser Verlag · Zbl 1053.35002
[9] Andreu, Fuensanta; Caselles, Vicent; Mazón, José M., A strongly degenerate quasilinear equation: the elliptic case, Ann. sc. norm. super. Pisa cl. sci. (5), 3, 3, 555-587, (2004) · Zbl 1117.35022
[10] Andreu, Fuensanta; Caselles, Vicent; Mazón, José M., A strong degenerate quasilinear equation: the parabolic case, Arch. ration. mech. anal., (2005) · Zbl 1112.35111
[11] Andreu, Fuensanta; Caselles, Vicent; Mazón, José M., A strongly degenerate quasilinear elliptic equation, Nonlinear anal., 61, 637-669, (2005) · Zbl 1112.35111
[12] Andreu, Fuensanta; Caselles, Vicent; Mazón, José M., The Cauchy problem for a strong degenerate quasilinear equation, J. eur. math. soc. (JEMS), 7, 361-393, (2005) · Zbl 1112.35111
[13] Fuensanta Andreu, Vicent Caselles, José M. Mazón, Salvador Moll, The speed of propagation of the support of solutions of a tempered diffusion equation, preprint
[14] Brenier, Yann, Extended monge – kantorovich theory, (), 91-121 · Zbl 1064.49036
[15] Brezis, Haim, Analyse fonctionnelle et ses applications, (1983), Masson · Zbl 0511.46001
[16] Brezis, Haim, Opérateurs maximaux monotones et semi-groupes de contractions dans LES espaces de Hilbert, North-holland math. stud., vol. 5, (1973), North-Holland Publishing Co./American Elsevier Publishing Co., Inc. Amsterdam, London/New York, (in French) · Zbl 0252.47055
[17] Caffarelli, Luis A., Boundary regularity of maps with convex potentials. II, Ann. of math. (2), 144, 3, 453-496, (1996) · Zbl 0916.35016
[18] Carrillo, Jose Antonio; Toscani, Giuseppe, Wasserstein metric and large-time asymptotics of nonlinear diffusion equations, (), 234-244, (in honor of the Salvatore Rionero 70th birthday) · Zbl 1089.76055
[19] Caselles, Vicent, Convergence of the “relativistic” heat equation to the heat equation as \(c \rightarrow \infty\), Publ. mat., 51, 1, 121-142, (2007) · Zbl 1140.35466
[20] Chertock, Alina; Kurganov, Alexander; Rosenau, Philip, Formation of discontinuities in flux-saturated degenerate parabolic equations, Nonlinearity, 16, 1875-1898, (2003) · Zbl 1049.35111
[21] Cordero-Erausquin, Dario, Non-smooth differential properties of optimal transport, (), 61-71 · Zbl 1141.49040
[22] Dal Maso, Gianni, Integral representation on \(\mathit{BV}(\omega)\) of γ-limits of variational integrals, Manuscripta math., 30, 387-416, (1980) · Zbl 0435.49016
[23] De Cicco, Virginia; Fusco, Nicola; Verde, Anna, On \(L^1\)-lower semicontinuity in BV, J. convex anal., 12, 1, 173-185, (2005) · Zbl 1115.49011
[24] Dunford, Nelson; Schwartz, Jaco, Linear operators, (1958), Interscience Publishers New York · Zbl 0084.10402
[25] Evans, Lawrence C., Weak convergence methods for nonlinear partial differential equations, CBMS reg. conf. ser. math., vol. 74, (1990), Amer. Math. Soc. Providence, RI, published for the Conference Board of the Mathematical Sciences, Washington, DC · Zbl 0698.35004
[26] Evans, Lawrence C.; Gangbo, Wilfrid, Differential equation methods for the Monge Kantorovich mass transfer, Mem. amer. math. soc., 653, (1999) · Zbl 0920.49004
[27] Evans, Lawrence C.; Gariepy, Ronald F., Measure theory and fine properties of functions, Stud. adv. math., (1992), CRC Press · Zbl 0804.28001
[28] Gangbo, Wilfrid; McCann, Robert J., Optimal maps in Monge’s mass transport problem, C. R. acad. sci. Paris Sér. I math., 321, 12, 1653-1658, (1995) · Zbl 0858.49002
[29] Gangbo, Wilfrid; McCann, Robert J., The geometry of optimal transportation, Acta math., 177, 2, 113-161, (1996) · Zbl 0887.49017
[30] Jordan, Richard; Kinderlehrer, David; Otto, Felix, The variational formulation of the fokker – planck equation, SIAM J. math. anal., 29, 1, 1-17, (1998) · Zbl 0915.35120
[31] Robert, Kohn; Roger, Temam, Dual spaces of stresses and strains, with applications to hencky plasticity, Appl. math. optim., 10, 1, 1-35, (1983) · Zbl 0532.73039
[32] Lions, Jacques-Louis, Quelques methodes de résolution des problèmes aux limites non linéaires, (1969), Dunod · Zbl 0189.40603
[33] Loeper, Grégoire, On the regularity of the polar factorization for time dependent maps, Calc. var. partial differential equations, 22, 3, 343-374, (2005) · Zbl 1116.35033
[34] Ma, Xi-Nan; Trudinger, Neil S.; Wang, Xu-Jia, Regularity of potential functions of the optimal transportation problem, Arch. ration. mech. anal., 177, 2, 151-183, (2005) · Zbl 1072.49035
[35] McCann, Robert J., A convexity principle for interacting gases, Adv. math., 128, 153-179, (1997) · Zbl 0901.49012
[36] McCann, Robert J., Exact solutions to the transportation problem on the line, Proc. R. soc. lond. ser. A math. phys. eng. sci., 455, 1984, 1341-1380, (1999) · Zbl 0947.90010
[37] Mihalas, D.; Mihalas, B., Foundations of radiation hydrodynamics, (1984), Oxford University Press · Zbl 0651.76005
[38] Felix Otto, Doubly degenerate diffusion equations as steepest descent, preprint, 1996
[39] Rachev, Svetlozar T.; Rüschendorf, Ludger, Mass transportation problems, vols. I. and II, Probab. appl. (N. Y.), (1998), Springer-Verlag New York · Zbl 0990.60500
[40] Rosenau, Philip, Tempered diffusion: A transport process with propagating fronts and initial delay, Phys. rev. A, 46, 7371-7374, (1992)
[41] Simon, Jacques, Ann. mat. pura appl., 146, 65-96, (1987), Compact sets in the space \(L^p(0, T; B)\) · Zbl 0629.46031
[42] Temam, Roger, Navier – stokes equation. theory and numerical analysis, Stud. math. appl., vol. 2, (1984), North-Holland Publishing Co. Amsterdam · Zbl 0568.35002
[43] Villani, Cedric, Topics in optimal transportation, Grad. stud. math., vol. 58, (2003), Amer. Math. Soc. · Zbl 1106.90001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.